manuscripta mathematica

, Volume 72, Issue 1, pp 223–249

On surfaces and their contours

  • Roberto Pignoni


We prove two theorems concerning the global behaviour of a smooth compact surfaceS, without boundary, embedded in a real projective space or mapped to a plane. Our starting point is an analysis of the orientability properties of the normal bundle of a singular projective curve. Then we see how an excellent projection fromS to the Euclidean plane gives rise to integral relations linking the singularities of the apparent contour. Finally, given an embedding ofS in RPn, we look at the discriminant Δ* of a net of hyperplanes that intersectsS in a generic way, obtaining a characterization of Δ* in terms of mod.2 cohomology invariants.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A-F] Andreotti, A., Frankel, T.:The Second Lefschetz Theorem on Hyperplane Sections. In:Global Analysis, Princeton Univ. Press, 1969, 1–20Google Scholar
  2. [A] Apéry, F.:Models of the Real Projective Plane. Viewieg-Verlag, Braunschweig, 1987MATHGoogle Scholar
  3. [B] Bailey, K.:Extending Closed Plane Curves to Immersions of the Disk with n handles. Trans. Amer. Math. Soc.206, 1975, 1–24MATHCrossRefMathSciNetGoogle Scholar
  4. [Ba] Banchoff, T.:Computer Graphics Applications to Geometry: “Because the Light is Better Over Here”. In:The Merging of Disciplines: New Directions in Pure, Applied, and Computational Mathematics, R. I. Ewing, K. I. Gross, C. F. Martin, eds. Springer-Verlag, Berlin-Heidelberg-New York 1986Google Scholar
  5. [B-K] Banchoff, T., Kuiper, N.:Geometrical Class and Degree for Surfaces in Three-Space. J. Diff. Geom.16 (1981), 559–576MATHMathSciNetGoogle Scholar
  6. [B-D] Benedetti, R., Dedo’, M.:Global Inequalities for Curves and Surfaces in Three-Space. Ann. Mat. Pura Appl.155 (1989), 213–241.MATHCrossRefMathSciNetGoogle Scholar
  7. [B1] Blank, S.:Extending Immersions of the Circle. Dissertation, Brandeis Univ., 1967Google Scholar
  8. [C1] Carrara Zanetich, V.:Extensions of Immersions in Dimension Two. Trabalhos do Dep. de Matematica92 (1986), Univ. de S. PauloGoogle Scholar
  9. [C2] Carrara Zanetich, V.:Classifications of Stable Maps between 2-manifolds with Given Singular Set Image. Trabalhos do Dep. de Matematica6 (1986), Univ. de S.PauloGoogle Scholar
  10. [C-W] Curley, C., Wolitzer, D.:Branched Immersions of Surfaces. Michigan Math. J.33 (1986), 131–144MATHCrossRefMathSciNetGoogle Scholar
  11. [E] Eliasberg, Ja. M.:On Singularities of Folding Type. Izv. Akad. Nauk. S.S.S.R.34 (1970), 1110–1126 (Math. U.R.S.S.-Izvestija4 (1970), 1119–1134)MathSciNetGoogle Scholar
  12. [Ez] Ezell, C.:Branched Extensions of Curves in Compact Surfaces. Trans. Amer. Math. Soc.259 (1980), 533–546MATHCrossRefMathSciNetGoogle Scholar
  13. [E-M] Ezell, C., Marx, M.:Branched Extensions of Curves in Orientable Surfaces. Trans. Amer. Math. Soc.259 (1980), 515–532.MATHCrossRefMathSciNetGoogle Scholar
  14. [F1] Francis, G. K.:Assembling Compact Riemann Surfaces with Given Boundary Curves and Branch Points on the Sphere. Illinois J. Math.20 (1976), 198–217MATHMathSciNetGoogle Scholar
  15. [F2] Francis, G. K.:Polymersions with Nontrivial Targets. Illinois J. Math.22 (1978), 161–170MATHMathSciNetGoogle Scholar
  16. [F2] Francis, G. K.:A Topological Picturebook. Springer-Verlag, Berlin-Heidelberg-New York 1987MATHGoogle Scholar
  17. [F-T1] Francis, G.K., Troyer, S.F.:Excellent Maps with Given Folds and Cusps. Houston J. Math.3 (1977), 165–194MATHMathSciNetGoogle Scholar
  18. [F-T2] Francis, G.K., Troyer, S.F.:Continuation: Excellent Maps with Given Folds and Cusps. Houston J. Math.8 (1982), 53–59MATHMathSciNetGoogle Scholar
  19. [F-I] Fukuda, T., Ishikawa, G.:On the Number of Cusps of Stable Perturbations of a Plane-to-Plane Singularity. Tokio J. Math.10 (1987), 375–384MATHMathSciNetCrossRefGoogle Scholar
  20. [H] Haefliger, A.:Quelques Remarques sur les Applications Différentiables d’une Surface sur le Plan. Ann. Inst. Fourier, Grenoble10 (1960), 47–60.MATHMathSciNetGoogle Scholar
  21. [H-K] Haupt, O., Künneth, H.:Geometrische Ordnungen. Springer-Verlag, Berlin-Heidelberg-New York 1967MATHGoogle Scholar
  22. [H-C] Hilbert, D., Cohn-Vossen, S.:Anshauliche Geometrie. Springer-Verlag, Berlin 1932Google Scholar
  23. [K] Kauffman, L.H.:Planar Surface Immersions. Illinois J. Math.23 (1979), 648–665MATHMathSciNetGoogle Scholar
  24. [Ku] Kuiper, N.:Immersions with Minimal Total Absolute Curvature. Centre Belge de Recherches Mathématiques (1958), 75–88Google Scholar
  25. [L1] Levine, H.:Elimination of Cusps. Topology3 (1965), Suppl. 2, 263–296CrossRefMathSciNetGoogle Scholar
  26. [L2] Levine, H.:Mappings of Manifolds into the Plane. Amer. J. Math.88 (1966), 357–365MATHCrossRefMathSciNetGoogle Scholar
  27. [L3] Levine, H.:Stable Maps: an Introduction with Low Dimensional Examples. Bol. Soc. Bras. Math.7.2 (1976), 145–184Google Scholar
  28. [Lo] Looijenga, E.J.N.:Structural Stability of Smooth Families of C functions. Thesis, Univ. of Amsterdam (1974)Google Scholar
  29. [M] Marx, M.L.:Extensions of Normal Immersions of S 1 into R 2. Trans. Amer. Math. Soc.187 (1974), 309–326MATHCrossRefMathSciNetGoogle Scholar
  30. [Ma] Mather, J.:Generic Projections. Annals of Math.98 (1973), 226–245CrossRefMathSciNetGoogle Scholar
  31. [Mö] Möbius, F.A.:Über die Grundformen der Linien dritter Ordnung. Ges. Werke II, Leipzig, 1886Google Scholar
  32. [O-P] Orlandi, A., Pignoni, R.:Apparent Contours and Nets of Hyperplanes: Global Results for Surfaces Embedded in RP n. 2a Università di Roma (1986)Google Scholar
  33. [Pi1] Pignoni, R.:Curves and Surfaces in Real Projective Spaces: an Approach to Generic Projections. Singularities, Banach Center Publications20, 335–351, Warsaw 1988MathSciNetGoogle Scholar
  34. [Pi2] Pignoni, R.:Projections of Surfaces with a Connected Fold Curve. To appearGoogle Scholar
  35. [P] Poenaru, V.:Extensions des Immersions en Codimension 1 (d’après Blank). Séminaire Bourbaki: 1967–68, Exposé 342, Benjamin, New York 1969Google Scholar
  36. [Po] Pohl, W.:Singularities in the Differential Geometry of Submanifolds. Lecture Notes in Math.209, Springer-Verlag, Berlin-Heidelberg-New York 1971Google Scholar
  37. [Q] Quine, J. R.:A Global Theorem for Singularities of Maps Between Oriented 2-Manifolds. Trans. Amer. Math. Soc.236 (1978), 307–314MATHCrossRefMathSciNetGoogle Scholar
  38. [S] Sasaki, S.:The Minimum Number of Points of Inflection of Closed Curves in the Projective Plane. Tôhoku Math. J.9 (1951), 113–117Google Scholar
  39. [T1] Thom, R.:Les Singularités des Applications Différentiables. Ann. Inst. Fourier, Grenoble6 (1955–56), 43–87MathSciNetGoogle Scholar
  40. [T2] Thom, R.:Sur le Cut-Locus d’ une variété plongée. J. Diff. Geom.6 (1972), 577–586MATHMathSciNetGoogle Scholar
  41. [Ti1] Titus, C.J.:A Theory of Normal Curves and Some Applications. Pacific J. Math.10 (1960), 1083–1096MATHMathSciNetGoogle Scholar
  42. [Ti2] Titus, C.J.:The Combinatorial Topology of Analytic Functions on the Boundary of a Disk. Acta Math.106 (1961), 45–64MATHCrossRefMathSciNetGoogle Scholar
  43. [Tr] Troyer, S.:Extending a Boundary Immersion to the Disk with nHoles. Dissertation, Northeastern University, 1973Google Scholar
  44. [W1] Whitney, H.:On Regular Closed Curves in the Plane. Compositio Math.4 (1937), 276–284MATHMathSciNetGoogle Scholar
  45. [W2] Whitney, H.:On Singularities of Mappings of Euclidean Spaces, I: Mappings of the Plane into the Plane. Ann. of Math.62 (1955), 374–410CrossRefMathSciNetGoogle Scholar
  46. [Wi] Wilson, L.C.:Equivalence of Stable Mappings between two-dimensional Manifolds. J. Diff. Geom.11 (1976), 1–14MATHGoogle Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Roberto Pignoni
    • 1
  1. 1.Dip. di Matematica “Federigo Enriques”Università di MilanoMilanoItalia

Personalised recommendations